Alert archive / Illinois / Tornado Warnings in 2004
Tornado Warning 57, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Aug 24, 2004, 5:38 PM CDT for DeKalb County, Kane County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2004, 5:38 PM CDT (22:38 UTC)
- Expired
- Aug 24, 2004, 6:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties DeKalb County, IL, Kane County, IL
The radar
The Chicago radar (KLOT), 60 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 242238 TORLOT ILC037-089-242315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 537 PM CDT TUE AUG 24 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... EASTERN DE KALB COUNTY IN NORTH CENTRAL ILLINOIS WEST AND NORTHWEST KANE COUNTY IN NORTHEAST ILLINOIS * UNTIL 615 PM CDT * AT 537 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE THUNDERSTORM NEAR 6 MILES SOUTH OF CORTLAND...MOVING NORTHEAST AT 25 MPH. * THE STORM WILL BE NEAR... JUST SOUTHEAST OF DE KALB AROUND 545 PM CDT. CORTLAND AROUND 550 PM CDT. JUST SOUTH OF HAMPSHIRE AROUND 615 PM CDT. * THE STORM WILL AFFECT THE TOWNS OF... DE KALB... CORTLAND... HAMPSHIRE... THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THIS AREA. LAT...LON 4183 8889 4172 8870 4200 8835 4215 8858 $$ WILSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Aug 24, 3:16 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 24, 3:16 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 316 PM CDT TUE AUG 24 2004 .DISCUSSION... MAIN FOCUS ON SHORT TERM AND THUNDERSTORMS. RADAR CURRENTLY SHOWING BAND OF THUNDERSTORMS MOVG NE ACROSS EASTERN PORTIONS OF FCST AREA...ASSOCIATED WITH INSTABILITY AXIS AND RELATIVELY STRONG MID LEVEL WAVE MOVING SLOWLY NORTHEAST ACROSS AREA. WATER VAPOR AND PROFILER DATA INDICATES MID LVL TROF AXIS MOVG THRU CWA NEXT SVRL HOURS...WITH VIS SATELLITE SHOWING SIGNS OF SUBSIDENCE ACROSS W CNTRL IL BEHNIND WAVE AND MCS ACROSS MO/SW IL. WILL KEEP CATEGORICAL POPS THRU REMAINDER OF AFTN AHEAD OF WHERE CONVECTION CURRENTLY LOCATED...MAINLY CHI AND NW IND OUT OVER LAKE MI...THEN SCALE BACK TO CHANCE BY EVENING AS SYNOPTIC FORCING MOVES NORTH THOUGH WEAK LLVL MOISTURE ADVECTION CONTINUES. NEXT WAVE EVIDENT OVER WRN NEB/KS TO APPROACH THE AREA LATER TONIGHT AND WED. MODELS INDICATE H85 THETA-E RIDGE AND MOIST CONVERGENCE MAX VCNTY NRN MO...AND EXPECT MCS DVLPMENT OVERNGT SW OF FCST AREA. EXPECT INCREASE IN RW/TRW COVERAGE AGAIN BY LATE WED MORN...THOUGH WITH AFFOREMENTIONED CONTINUES WAA/MOIST ADVECTION WILL NOT GET CUTE WITH TRYING TO TIME CONVECTIVE BANDS. AS THIS SECOND WAVE EJECTS NORTHEASTWARD BY THURSDAY...GFS AND ETA BOTH SHOWING UPSTREAM FLOW BECOMING LESS AMPLIFIED WITH LESS OF A SPLIT FLOW. THIS KEEPS NEXT WAVE NORTH OF FA...SUGGESTING RELATIVELY DRY PERIOD THURS/THURS NGT. NEW 12Z RUNS ARE NOW FASTER WITH APPROACHING FRONT FOR END OF WEEK...AND NOW BRING IT INTO THE FCST AREA FRI MORNING RATHER THAN LATE SATURDAY. HAVE TRIED TO BLEND TOWARD A SLIGHTLY FASTER SOLUTION WITHOUT MAKING MASSIVE CHANGES TO THE EXTENDED...AND TO KEEP IN BALANCE WITH SURROUNDING WFO GRIDS. FCST TRENDED IN RIGHT DIRECTION IF SUCCESSIVE RUNS CONTINUE FASTER FROPA. RATZER && .AVIATION... NARROW LINE OF TS MOVING NORTH/NORTHEAST ACROSS CENTRAL IL LATE THIS MORNING/EARLY THIS AFTERNOON. EXPECT THIS LINE TO MAINTAIN ITSELF AND PUSH THRU DPA 18Z-20Z THEN ORD/MDW 19Z-21Z. DIFFICULT TO TIME ANY OTHER TS...OR PRECIP FOR THAT MATTER...REST OF THE PERIOD. HAVE OPTED TO CARRY CHANCE OF SHOWERS LATE THIS AFTERNOON AND EARLY THIS EVENING THEN APPEARS THERE WILL BE A DRY PERIOD INTO THE OVERNIGHT HRS. ANOTHER CHANCE OF SHOWERS/TS TOWARD THE END OF THE PERIOD BUT WILL LEAVE OUT MENTION THIS CYCLE AND LET LATER RUNS PIN DOWN BETTER TIMING. CIGS AND VIS ALSO PROBLEMATIC. EXPECT VFR CIGS TO SLOWLY LOWER THRU MVFR DURING THE LATE AFTERNOON AND EVENING. HAVE TAKEN ORD/MDW/GYY TO LOW MVFR OVERNIGHT WITH CIGS AROUND 1KFT WITH IFR CIGS CERTAINLY POSSIBLE. WINDS STAY MAINLY SSE THRU THE PERIOD WITH SPEEDS DIMINISHING TO 5KTS OR SO OVERNIGHT. && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Aug 24, 4:30 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT TUE AUG 24 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -251100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT TUE AUG 24 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY ON WEDNESDAY AFTERNOON THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF INTERSTATE 39. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY FOR NORTHWEST ILLINOIS. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-251100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT TUE AUG 24 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN LATE THIS AFTERNOON WILL DISSIPATE THIS EVENING...THOUGH THERE WILL REMAIN A SLIGHT CHANCE OF ADDITIONAL ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. BRIEF HEAVY RAIN AND WIND GUSTS TO 30 KNOTS ARE POSSIBLE INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY ON WEDNESDAY INTO THURSDAY...THUNDERSTORMS WILL BE POSSIBLE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 12:35 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall | 40 min |
| Aug 24, 5:23 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane | 37 min |
| Aug 24, 5:24 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane | 36 min |
| Aug 24, 6:24 PM CDT | Tornado Warning | LOT | Kane, McHenry | 36 min |
Nearby
Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.